Alert archive / South Dakota / Tornado Warnings in 2009
Tornado Warning 22, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 24, 2009, 8:29 PM CDT for Brown County, Day County, South Dakota. It was in force for 31 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2009, 8:29 PM CDT (01:29 UTC)
- Expired
- Jun 24, 2009, 9:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Brown County, SD, Day County, SD
The radar
The Aberdeen radar (KABR), 35 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 8:30 PM CDT | HAIL 1.25 | 4 Nw Ferney, SD | |
| Jun 24, 8:35 PM CDT | HAIL 1.75 | 6 Se Bath, SD | |
| Jun 24, 8:37 PM CDT | HAIL 0.88 | Groton, SD | |
| Jun 24, 8:40 PM CDT | HAIL 1 | Groton, SD | |
| Jun 24, 8:40 PM CDT | HAIL 1.75 | 3 Wsw Groton, SD | |
| Jun 24, 8:40 PM CDT | HAIL 1.75 | 4 S Groton, SD | |
| Jun 24, 8:45 PM CDT | HAIL 2.5 | 4 Sse Groton, SD | |
| Jun 24, 8:50 PM CDT | TORNADO | 5 Sw Andover, SD | |
| Jun 24, 8:55 PM CDT | HAIL 1.5 | 6 S Andover, SD | |
| Jun 24, 8:55 PM CDT | HAIL 2 | 5 Ssw Andover, SD | SLIGHTLY BIGGER THAN GOLFBALL...SOME CROP DAMAGE. |
| Jun 24, 9:05 PM CDT | HAIL 2.5 | 5 Sw Bristol, SD | DENTED VEHICLES AND PRODUCED SIGNIFICANT CROP DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 6:16 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -392 J/kg
- Mixed-layer LCL
- 1862 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KABR 250129 TORABR SDC013-037-250200- /O.NEW.KABR.TO.W.0022.090625T0129Z-090625T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 829 PM CDT WED JUN 24 2009 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA... WEST CENTRAL DAY COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 900 PM CDT * AT 829 PM CDT...DOPPLER RADAR INDICATED A TORNADO. THIS TORNADO WAS LOCATED 5 MILES SOUTHWEST OF GROTON...MOVING EAST AT 40 MPH. * THIS TORNADO WILL BE NEAR... FERNEY AROUND 835 PM CDT... ANDOVER AROUND 850 PM CDT... THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 304 AND 329. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. && LAT...LON 4548 9779 4527 9777 4536 9826 4550 9822 TIME...MOT...LOC 0130Z 277DEG 34KT 4539 9816 $$ TDK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 24, 3:27 PM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, Jun 24, 3:27 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 327 PM CDT WED JUN 24 2009 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT CONVECTION STILL ONGOING ACROSS THE NORTHEASTERN CWA BUT WILL BE EXITING THE AREA IN ABOUT AN HOUR OR TWO. CLOSELY WATCHING A FRONTAL BOUNDARY DRAPED FROM WEST TO EAST ACROSS SOUTH DAKOTA WITH CU DEVELOPING ALONG IT. POTENTIAL IS THERE FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND THROUGH THE EVENING HOURS AND WILL LEAVE POPS IN PLACE ACROSS MUCH OF THE CWA. HAVE MAINTAINED DRY CONDITIONS AFTER 06Z TONIGHT. ON THURSDAY A WEAK SFC HIGH WILL BE IN PLACE ACROSS MUCH OF THE REGION. WINDS WILL BECOME SOUTHEASTERLY AND MAY BECOME BREEZY BY MID AFTERNOON ACROSS THE WESTERN CWA. ACROSS THE EAST WINDS WILL REMAIN RATHER LIGHT ALL DAY AS THIS AREA WILL BE CLOSER TO THE SFC HIGH. EXPECTING DRY CONDITIONS WITH ANY CONVECTION CHANCES FARTHER WEST OVER WESTERN SOUTH DAKOTA AND THE BLACK HILLS REGION BY THURSDAY AFTERNOON. WEATHER PATTERN WILL QUICKLY BECOME UNSETTLED AGAIN THURSDAY NIGHT THROUGH FRIDAY NIGHT AS UNSTABLE AIR IS PUSHED NORTHWARD AHEAD OF AN APPROACHING STORM SYSTEM AND ASSOCIATED COLD FRONT. RATHER STRONG COLD FRONT TRACKS ACROSS THE CWA FRIDAY NIGHT AND MODELS CONTINUE TO BE RATHER AGGRESSIVE WITH THUNDERSTORM CHANCES. HAVE INCREASED POPS A BIT AND MAY NEED TO INCREASE EVEN MORE OVER THE NEXT 12 TO 24 HOURS. TEMPERATURES WILL BE ON THE WARM SIDE WITH 80S AND 90S EXPECTED ACROSS THE REGION. DEWPOINTS WILL ALSO BE A BIT ON THE HIGH SIDE...ESPECIALLY BY FRIDAY AFTERNOON. DEWPOINTS COULD REACH 70 DEGREES ACROSS THE EASTERN CWA DURING THIS TIME...OUT AHEAD OF THE APPROACHING COLD FRONT. .LONG TERM...SATURDAY THROUGH WEDNESDAY MAIN CONCERN THROUGH THE LONG RANGE WILL BE PCPN CHANCES. THE LATEST MODELS ARE CONTINUING TO SHOW A PROGRESSIVE MID LEVEL PATTERN EARLY ON THAT THEN SLOWS UP AS TROFFING DIGS INTO THE EASTERN CONUS...AND ALONG THE WEST COAST...WITH A RIDGE IN BETWEEN OVER THE CENTRAL CONUS. THE FIRST PART OF THE LONG TERM SHOULD BE MOSTLY DRY UNDER THE INFLUENCE OF CANADIAN SURFACE HIGH PRESSURE WHICH WILL USHER IN COOLER AIR ALONG WITH LOWER DEWPOINTS. THE NEXT CHANCE OF PCPN MAY COME ABOUT MONDAY NIGHT INTO TUESDAY...BUT THAT IS NOT A GIVEN SINCE THE MODELS ARE SOMEWHAT DIFFERENT WITH THE MID LEVEL FLOW PATTERN/SPEED AT THAT TIME. FOR NOW LOW POPS WILL SUFFICE. TEMPERATURES THROUGH THE LONG TERM SHOULD BE NEAR TO MAYBE EVEN A BIT BELOW NORMAL...DEPENDING UPON HOW FAR WEST TROFFING SETS UP OVER THE EASTERN CONUS. THE GFS IS PROBABLY A BIT TOO AGGRESSIVE AND THUS A BIT TOO COLD. FAVORED HPC GUIDANCE OVERALL. && .AVIATION... ISOLATED SHOWERS AND STORMS WILL BE POSSIBLE AT KATY/KPIR INTO THE EVENING HOURS...OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT AT ALL TERMINALS. THUNDERSTORMS COULD PROVIDE A BRIEF PERIOD OF IFR CIGS/VSBYS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...TDK AVIATION...TDK WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 24, 4:01 AM CDT, 16 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 401 AM CDT WED JUN 24 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 401 AM CDT WED JUN 24 2009 /301 AM MDT WED JUN 24 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT MORNING THUNDERSTORMS SHOULD REMAIN ALONG AND SOUTH OF THE I90 CORRIDOR THIS MORNING...ALTHOUGH AN ISOLATED STORM OR TWO CAN NOT BE RULED OUT. GENERALLY...THESE WILL REMAIN BELOW SEVERE LIMITS. ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE THIS AFTERNOON. STORMS SOUTH OF A FAITH...TO PIERRE...TO MITCHELL LINE THAT FORM ALONG A STALLED COLD FRONT COULD PRODUCE HAIL AND DAMAGING WINDS. STORMS ARE LESS LIKELY TO OCCUR/BE SEVERE NORTH OF THIS LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE FORECAST FOR FRIDAY...AND AGAIN ON MONDAY. AT THIS TIME...NEITHER OF THESE DAYS APPEARS PARTICULARLY FAVORABLE FOR A WIDESPREAD SEVERE WEATHER EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Special weather statement, Jun 24, 3:02 PM CDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 302 PM CDT WED JUN 24 2009 MNZ046-SDZ008-021-242030- BIG STONE-GRANT-ROBERTS- 302 PM CDT WED JUN 24 2009 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN GRANT...SOUTHEASTERN ROBERTS AND SOUTHERN BIG STONE COUNTIES UNTIL 330 PM CDT... AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LAGOONA BEACH...OR NEAR BIG STONE CITY... MOVING EAST AT 35 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE LAGOONA BEACH...BIG STONE CITY...ORTONVILLE...ODESSA AND CORRELL SMALL HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR BIG STONE LAKE...GET OUT OF THE WATER. LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
Special weather statement, Jun 24, 6:37 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 637 PM CDT WED JUN 24 2009 SDZ005-006-250000- BROWN-MCPHERSON- 637 PM CDT WED JUN 24 2009 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN MCPHERSON AND WESTERN BROWN COUNTIES UNTIL 700 PM CDT... AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHEAST OF WETONKA...OR 20 MILES NORTHWEST OF ABERDEEN...MOVING EAST AT 20 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE WESTPORT AND BARNARD. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA. && PARKIN
Local storm report, Jun 24, 7:12 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
712 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 4 N COLUMBIA 45.67N 98.31W
06/24/2009 E0.50 INCH BROWN SD EMERGENCY MNGR
&&
ATGLocal storm report, Jun 24, 7:30 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
730 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL HECLA 45.88N 98.15W
06/24/2009 E0.50 INCH BROWN SD PUBLIC
0714 PM HAIL HECLA 45.88N 98.15W
06/24/2009 E0.75 INCH BROWN SD EMERGENCY MNGR
GROUND WHITE
0720 PM HAIL WESTPORT 45.65N 98.50W
06/24/2009 E1.00 INCH BROWN SD CO-OP OBSERVER
&&
ATGLocal storm report, Jun 24, 7:40 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
740 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 5 ENE COLUMBIA 45.64N 98.22W
06/24/2009 E0.75 INCH BROWN SD TRAINED SPOTTER
WINDS 45-50 MPH
0730 PM HAIL COLUMBIA 45.61N 98.31W
06/24/2009 E0.88 INCH BROWN SD NWS EMPLOYEE
50 MPH WINDS
&&
ATGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:39 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 51 min |
| Jun 24, 7:41 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 49 min |
| Jun 24, 8:11 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 38 min |
| Jun 24, 8:14 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 49 min |
| Jun 24, 8:33 PM CDT | Tornado Warning | ABR | Jones, Lyman | 15 min |
| Jun 24, 9:00 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day | 45 min |
| Jun 24, 9:02 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant, Roberts | 43 min |
Nearby
Tornado Warnings in South Dakota, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.